Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 297, NWS Goodland, KS

August 30, 2004Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 30, 2004, 6:13 PM MDT for Yuma County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2004, 6:13 PM MDT (00:13 UTC)
Expired
Aug 30, 2004, 7:00 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:57 PM MDT, 16 minutes earlier.

Area forecast discussion, Aug 30, 5:57 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT MON AUG 30 2004

.UPDATE...WILL BE UPDATING THE FIRST PERIOD OF THE FORECAST FOR A
FEW THINGS INCLUDING POPS AND SKY COVER ALONG WITH WINDS.

AT 2355Z A LINE OF THUNDERSTORMS EXTENDED INTO NORTHWEST YUMA
COUNTY...WITHIN THE 700 MB MOISTURE AXIS AND LOWEST CIN PER RUC.
ELSEWHERE DENSE CIRRUS MOVING IN QUICKLY FROM THE SOUTHWEST.

FOR THE UPDATE FELT THAT ISOLATED STORMS NOT REPRESENTATIVE OF THE
AREAL COVERAGE MAINLY NORTH OF HIGHWAY 34 SO I UPPED THE POPS THERE
TO A 60 PERCENT THROUGH 3Z OR SO. THIS MATCHES THE ONLY MODELS I
COULD FIND WITH A CLUE QPF-WISE...THE MM5 AND SREF FROM SPC. THE MM5
ACTUALLY KEEPS THE LIKELY POPS AND QPF LONGER BUT FOR NOW WILL GO
WITH THIS.

GFS/RUC HANDLING SKY COVER PRETTY WELL SO TWEAKED CLOUDINESS UP
QUITE A BIT. ONLY OTHER CHANGE WAS TO TWEAK THE WIND/DEWPOINT GRIDS
HERE AND THERE.

WILL NEED TO WATCH OTHER ACTIVITY APPROACHING CHEYENNE COUNTY
COLORADO FOR POSSIBLE LATER UPDATE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Aug 30, 10:12 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1012 AM MDT MON AUG 30 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1012 AM MDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF COLORADO AND
ACROSS WESTERN KANSAS AND NEBRASKA TUESDAY EVENING.  THE NEXT CHANCE
OF THUNDERSTORMS WILL BE ASSOCIATED WITH A COLD FRONT THAT WILL MOVE
ACROSS THE TRI-STATE REGION EARLY FRIDAY WITH A SLIGHT CHANCE OF
THUNDERSTORMS EACH EVENING THROUGH THE WEEKEND.  NONE OF THESE
STORMS ARE EXPECTED TO BECOME SEVERE AT THIS TIME...BUT MAY CONTAIN
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOCKHART/JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:44 PM MDTSevere Thunderstorm WarningGLDCheyenne61 min
Aug 31, 3:37 PM MDTSevere Thunderstorm WarningGLDKit Carson68 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.